Texas, 2001

Hail in Texas, March 3, 2001

March 3, 2001 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 2:35 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 3, 2:35 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CST SAT MAR 3 2001

SECONDARY UPPER LEVEL TROUGH NOW MOVING THROUGH CENTRAL NEW MEXICO
AT THE MOMENT PER SATELLITE. MODELS DIGGING THIS TROUGH INTO WEST
TEXAS THIS EVENING LOOKS REASONABLE GIVEN 70 TO 90 KNOT JET AT 250
MILLIBARS ON ITS BACK SIDE ACROSS THE WEST COAST PER 12Z SAT UPPER
AIR. INCREASING MID LEVEL LAPSE RATES AND CAPE HAVE GENERATED WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN NEW MEXICO AND
THIS SHOULD CONTINUE TO DEVELOP EAST-SOUTHEASTWARD LATE THIS
AFTERNOON AND THIS EVENING AS UPPER TROUGH APPROACHES WITH
INCREASING LAPSE RATES. WILL GO WITH CHANCE POPS ACROSS THE PERMIAN
BASIN NORTH OF PECOS RIVER AND SOUTHEAST NEW MEXICO WITH FEATURE AND
SLIGHT CHANCE FURTHER SOUTH ACROSS STOCKTON PLATEAU. WILL DECIDE AT
LAST MINUTE WHETHER TO MENTION ANY ISOLATED POP ACROSS MOUNTAINS AND
BIG BEND.

AFTER TONIGHT SHOULD BE A QUIET ONE THROUGH THE MIDDLE OF NEXT WEEK
AS UPPER LEVEL RIDGE DEVELOPS ACROSS THE SOUTHERN PLAINS BETWEEN
MONSTER LOW ACROSS THE EASTERN HALF OF THE U.S. AND NEXT IN SERIES
OF PACIFIC LOWS. NEXT CHANCE OF PRECIPITATION APPEARS TO BE
WEDNESDAY AS AFOREMENTIONED PACIFIC LOW TRANSLATES EASTWARD ACROSS
THE CENTRAL/SOUTHERN ROCKIES. APPEARS MUCH OF ENERGY AND BACKING MID
LEVEL FLOW WILL OCCUR NORTH OF REGION...WILL KEEP SLIGHT CHANCE OF
PRECIPITATION IN FOR WEDNESDAY AHEAD OF DRY LINE. SYSTEM SHOULD MOVE
EAST THURSDAY BEFORE NEXT PACIFIC LOW MAY EFFECT REGION TOWARD THE
WEEKEND.

MAF  38/64/35/67  3000
LSA  34/62/32/64  4000
E41  36/63/34/66  3000
6R6  41/68/40/68  2000
MRF  29/63/28/65  1000
CNM  36/65/34/69  2000

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, Mar 3, 3:10 PM CST, 1 hour 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST SAT MAR 3 2001

.SYNOPSIS...
A UPPER LEVEL TROUGH OF LOW PRESSURE WILL PASS ACROSS SOUTHEAST NEW
MEXICO/WEST TEXAS THIS EVENING.  THIS FEATURE COMBINED WITH LOW LEVEL
MOISTURE AND AFTERNOON HEATING WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

.THREATS...
THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND
EVENING.  THE BEST POSSIBILITY WILL REMAIN GENERALLY NORTH AND EAST
OF THE PECOS RIVER.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER BRIEF HEAVY RAIN...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS LIGHTNING ARE POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

The radar

The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crane

When
March 3, 4:22 PM CST
Where
Crane County, Crane
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236674.